Source:

Nursing2015

May 2005, Volume 35 Number 5 , p 9 - 10 [FREE]

Author

  • RAYMOND D. HYLTON RN, MSN

Abstract

© 2005 Lippincott Williams & Wilkins, Inc. Volume 35(5)             May 2005             p 9–10 More on methadone [LETTERS]

HYLTON, RAYMOND D. RN, MSN

U.S. Department of Health and Human Services, Rockville, Md.

The comments appearing in this column are excerpted from readers' correspondence. Send your letter, complete mailing address, and credentials to: Letters Editor, Nursing2005 , 323 Norristown Rd., Suite 200, Ambler, PA 19002, or e-mail to nursing@lww.com. Please include your e-mail address and daytime telephone number .

I'd like to clarify some points raised in the “Methadone Overdose” scenario ( Action Stat , November 2004). No mention was made of the patient's drug screen results or the possibility that he may have been using alcohol or other drugs. For a patient with an addiction history, the possibility of relapse and abuse of multiple ...

 

I'd like to clarify some points raised in the "Methadone Overdose" scenario (Action Stat, November 2004). No mention was made of the patient's drug screen results or the possibility that he may have been using alcohol or other drugs. For a patient with an addiction history, the possibility of relapse and abuse of multiple substances should be considered.

 

Although giving naloxone was appropriate for the patient in this case, in general administering naloxone to a patient with opioid tolerance may precipitate a distressful state of withdrawal.

 

About 85% of people addicted to heroin can't maintain abstinence without ongoing medication-assisted treatment and supportive counseling. Research has shown that methadone, properly titrated, doesn't produce the "high" associated with heroin and other short-acting opioids. Patients who've earned take-home privileges by remaining in treatment for a specified time without abusing drugs aren't likely to abuse methadone as outpatients.

 

With the patient's consent, the ED staff should report this incident to the patient's opioid treatment program, and the patient should quickly resume treatment to prevent relapse to heroin addiction.

 

RAYMOND D. HYLTON, RN, MSN

 

U.S. Department of Health and Human Services, Rockville, Md.

I'd like to clarify some points raised in the "Methadone Overdose" scenario (Action Stat, November 2004). No mention was made of the patient's drug screen results or the possibility that he may have been using alcohol or other drugs. For a patient with an addiction history, the possibility of relapse and abuse of multiple substances should be considered.

Although giving naloxone was appropriate for the patient in this case, in general administering naloxone to a patient with opioid tolerance may precipitate a distressful state of withdrawal.

About 85% of people addicted to heroin can't maintain abstinence without ongoing medication-assisted treatment and supportive counseling. Research has shown that methadone, properly titrated, doesn't produce the "high" associated with heroin and other short-acting opioids. Patients who've earned take-home privileges by remaining in treatment for a specified time without abusing drugs aren't likely to abuse methadone as outpatients.

With the patient's consent, the ED staff should report this incident to the patient's opioid treatment program, and the patient should quickly resume treatment to prevent relapse to heroin addiction.

RAYMOND D. HYLTON, RN, MSN

U.S. Department of Health and Human Services, Rockville, Md.